I am a 48 year old woman who is otherwise very healthy, and have just begun chemotherapy for breast cancer, after a bilateral mastectomy. My tumor was Grade 3, 2.5 cm, ER+PR+ and HER2+, with negative nodes. I am having a very rough time with my TCH chemotherapy, which is causing me severe burning muscle pain. Just as I began to recover from my first round, on about day 9, I developed a “chemical” burning type feeling in my upper trapezius and upper back area, and a little bit down the back side of my upper arms. This pain became intense, very similar to the pain I felt just one day after mastectomy surgery. It left me either completely couch-bound or zoned out on vicodin, with really nothing in between, and lasted until just two days before my next treatment (9 days total). The doctor was unsure if it was even related to chemo, and thought perhaps muscle spasms from the large of amount of surgery was a possible cause. I began physical therapy and muscle relaxers to try and help.
However this pain returned earlier in my second cycle, on day two and is getting worse. It is moving down to include the middle back area, and still builds to an intensity that makes it impossible to function. It is a burning type pain that builds to spasm until I am completely weak and down on the couch if I try to back off the narcodics, but they come with their own issues! I am on day 9 of my second cycle and have been barely able to leave the house. As the pain progresses, I feel more and more weak. My oncologist suggested continuing to take vicodin, and has suggested perhaps we will switch to Taxol instead of Taxotere, but I am very concerned about whether I should be continuing with chemo at all. I am not interested in having permanent nerve damage. He says he has not seen this type of reaction, and certainly doubts anything would be permanent. I would very much love some other viewpoints on this type of pain. Is this a presentation of neuropathy we should be concerned about in relation to damage done?
I assume if I discontinue the chemo, continuing with Herceptin and Tamoxifen are still of benefit, but I am trying to balance with risks and benefits at this point. I am an active, strong person and would like to remain that way!
Thank you for any insight if you have experience with this type of symptom.